|HAART and Diabetes
May 8, 2004
I'm an insulin dependent diabetic (resulting from Pentamadine treatment 3 years ago), and I've been off HIV drugs for a year. I can't take Ziagen, Sustiva, and Ritonavir. My doc suggests I start HAART again. Which drugs are least likely to affect my diabetes? Thanks.
Response from Dr. Sherer
First, many diabetics with HIV have successfully been treated with drugs from all classes without serious disruption of their diabetes control.
While I will try to answer your question, I want to note that this issue should only be one of many that you take into account as you and your doctor choose your next regimen. There may be other issues, of which I am not aware, that would lead me to choose a drug with a small chance of influencing your diabetes, but a greater chance of ultimate virologic success. For this reason, I do not advise selecting your next regimen ONLY from the drugs I describe below. Other issues, such as past treatment history, resistance, and other side effects are also important, and you should talk to your doctor about all of these issues, including the answer below.
In general, the protease inhibitors have been most strongly associated with the development of diabetes and insulin resistance, the condition which is believed to preceed the development of diabetes. Among protease inhibitors, atazanavir appears to have a lesser tendency for lipid elevations and insulin resistance.
Note that recent trials of boosted PIs, such as lopinavir/r or Kaletra, suggest lesser degrees of lipid elevations and insulin resistance when combined with newer NRTIs such as tenofovir or abacavir. However, these drugs either contain ritonavir or require ritonavir co-administration, which you say you cannot take.
More recently, the nucleosides with the greatest assocation with mitochondrial toxicity and lipid abnormalities, i.e. DDC, stavudine and didanosine, followed by AZT, have also been associated with insulin resistance. DDI also has a low risk of pancreatic toxicity, and would not be a first choice in your case for that reason.
I urge you to talk to your doctor about these issues.
Would appreciate your advice: Cameroon exposure
Sustiva (EFV) and Combivir (AZT/3TC) Timing
- Dry Cough During Seroconversion
- Is Hair Loss A Sign Of Acute HIV Infection?
- Testicular Pain Could I Have Acute HIV Infection
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Ear Infection After Sex With Stripper Worried I Have HIV
- Hairy Tongue After Oral Sex Form Sex Worker What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.